Indiana, 2008

Damaging Winds in Indiana, June 26, 2008

June 26, 2008 · NWS ILN · 3 events in 3 counties and zones

An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 26, 3:55 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 26, 3:55 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT THU JUN 26 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH
THE END OF THE WEEK. AS WEAK DISTURBANCES MOVE ACROSS THE
AREA...SHOWERS AND THUNDERSTORMS WILL OCCUR. A STRONG UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT WILL AFFECT THE GREAT LAKES AND
OHIO VALLEY OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SOUTHEAST
ZONES AND SHOULD MOVE OFF TO THE EAST LATE THIS AFTERNOON. A LINE
OF STORMS HAS DEVELOPED IN INDIANA AND IS PUSHING TOWARDS THE
FORECAST AREA. EXPECT TO HAVE SEVERE POTENTIAL INTO THE WESTERN
ZONES LATE THIS AFTERNOON WITH THE THREAT DIMINISHING THIS
EVENING WITH LOSS OF HEATING.

ANOTHER MESOSCALE CONVECTIVE VORTICITY CENTER WILL MOVE OUT OF
INDIANA AND INTO OHIO OVERNIGHT. 12Z/18Z NAM SHOW A PRECIPITATION
MAXIMUM MOVING GENERALLY ACROSS THE SAME AREAS THAT HAD EXCESSIVE
RAINFALL LAST NIGHT. IT WILL NOT TAKE MUCH TO EXACERBATE FLOODING
PROBLEMS SO HAVE ISSUED A FLASH FLOOD WATCH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
OPERATIONAL MODELS NOT INDICATING MUCH ACTIVITY FRIDAY INTO FRIDAY
NIGHT. BUT THEY GENERALLY HAVE A DIFFICULT TIME FORECASTING
MESOSCALE TRIGGERS. ENVIRONMENT WILL REMAIN UNSTABLE AND CAN
FOR SEE SCATTERED CONVECTION DEVELOPING ONCE AGAIN IN THE AFTERNOON
AND CONTINUING INTO THE EVENING. ALSO COULD START TO SEE SOME
ACTIVITY LATE FRIDAY NIGHT WELL AHEAD OF AN ADVANCING COLD FRONT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY...THE MODELS ARE IN GENERAL AGREEMENT WITH THE POSITION OF
THE COLD FRONT...ALTHOUGH THE GFS IS FASTER WITH PCPN ONSET THAN THE
ECMWF.  STORMS WILL BE LIKELY DURING THE AFTERNOON. THE SCT/NUMEROUS
PCPN COVERAGE WILL LIKELY LINGER INTO EARLY SUNDAY. AGAIN...HIGH
TEMPERATURES WILL BE HIGHLY INFLUENCED BY THE RAIN SATURDAY...WITH
HIGHS MAINLY IN THE MID 80S. SEASONABLY COOL AIR SETTLING IN BEHIND
THE FRONT ON SUNDAY.

A TRAILING UPPER TROF WILL LINGER SCT SHOWERS/STORMS INTO
MONDAY...WITH SEASONABLY COOL TEMPERATURES PERSISTING.
THEN...HIGH PRESSURE BUILDS AND MOVES EAST OF THE REGION THROUGH
THURSDAY...WITH A STEADY WARMING TREND.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS ARE DEVELOPING EARLY THIS AFTERNOON ACROSS
AREA IN UNSTABLE AIRMASS. BETTER FORCING WILL WORK INTO THE AREA
FROM THE WEST THROUGH LATE AFTERNOON AS MID LEVEL SHORT WAVE
APPROACHES. WILL HANDLE CURRENT ACTIVITY WITH A TEMPO CB AND THEN
GO WITH A VCTS THIS EVENING WITH THE STRONGER UPPER LEVEL FORCING.
ANY THUNDERSTORM ACTIVITY SHOULD THEN TAPER OFF OVERNIGHT.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ026-034-035-
     043>046-052-054>056-064-065-074.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jun 26, 3:28 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT THU JUN 26 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-060>063-
070>073-077>082-088-270915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
428 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING. THE ATMOSPHERE HAS BECOME SUFFICIENTLY UNSTABLE TO
ALLOW SOME THUNDERSTORMS TO REACH SEVERE LIMITS WITH DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS. THE THREAT OF SEVERE
WEATHER WILL DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND
OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-043>046-052-054>056-064-065-074-270915-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-HOCKING-
428 PM EDT THU JUN 26 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING. THE ATMOSPHERE HAS BECOME SUFFICIENTLY UNSTABLE TO
ALLOW SOME THUNDERSTORMS TO REACH SEVERE LIMITS WITH DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS. THE THREAT OF SEVERE
WEATHER WILL DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND
OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 12:30 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT THU JUN 26 2008

KYZ092-093-096-OHZ078-261800-
CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH-
130 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...NORTHEASTERN
PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 200 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CAMPBELL COUNTY LAKE...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ALEXANDRIA...GUBSER MILL...IVOR...CALIFORNIA...MOSCOW...MENTOR...NEW
RICHMOND...BLAIRSVILLE...NEW PALESTINE...NICHOLSVILLE...LINDALE AND
AMELIA.
Local storm report, Jun 26, 1:24 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
224 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
06/26/2008                   FRANKLIN           OH   PUBLIC

            SEVERAL TREES DOWN

0330 AM     TSTM WND DMG     LANCASTER               39.72N 82.60W
06/26/2008                   FAIRFIELD          OH   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

0500 AM     TSTM WND DMG     5 NE LOGAN              39.59N 82.34W
06/26/2008                   HOCKING            OH   EMERGENCY MNGR

            ABOUT 40 LARGE TREES DOWNED

&&
Local storm report, Jun 26, 1:45 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            BALTIMORE               39.85N 82.61W
06/26/2008                   FAIRFIELD          OH   TRAINED SPOTTER

            SEVERAL ROADS STILL UNDER 2 FEET OF WATER.

&&

JDR
Local storm report, Jun 26, 3:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             VANCEBURG               38.59N 83.32W
06/26/2008  E0.88 INCH       LEWIS              KY   LAW ENFORCEMENT

&&

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 26, 4:40 PM EST to 4:44 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.830, -84.890

One tree and large limbs were downed.

Thunderstorm Wind, Ripley

When
June 26, 4:55 PM EST to 4:59 PM EST
Where
Ripley County, 1.48 mi NNW of Spades
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.270, -85.130

Two trees and some power lines were knocked down.

Thunderstorm Wind, Dearborn

When
June 26, 5:25 PM EST to 5:29 PM EST
Where
Dearborn County, 0.87 mi SW of Moores Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.110, -85.090

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106690, 106691, 106692.